| Catalog Number |
PLP2020 |
| Medical Device Problem Code |
Material Fragmentation (1261)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/04/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.
Event or Problem Description
The distributor reported on behalf of their customer that the device, plp2020, plumepen elite surgical smoke evac pencil, 10ft tubing,qty (b)(4), was being used during a lumbar fusion procedure on (b)(6) 2024 when it was reported, ¿cautery tip broke during use.¿ further assessment questions found that the procedure was completed with a 5-minute delay.A fragment had fallen into the patient when the assistant was wiping off the tip of the device and the tip fractured.The fragmentation was removed with ¿pick-ups.¿.There was no report of injury, medical intervention, or hospitalization for the patient or user.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
Additional Manufacturer Narrative
The device has not been returned for evaluation to date however the provided photographic evidence exhibits the reported event; it appears that a portion of the capture port has broken off.A likely cause of this event is due to rough handling of the device during cleaning of eschar from the electrode.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A 2 year lot history review shows a total of (b)(4) devices for this lot number and failure mode.A two-year review of complaint history revealed there has been a total of (b)(4) complaints, regarding (b)(4)devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4) per the instructions for use, the user is advised the following: the plumepen® elite is equipped with several key features for the surgeon¿s convenience.Above the electrode blade is a translucent plastic tube that can be positioned at varying lengths to effectively capture the surgical smoke plume as it is created.With the electrosurgical generator off and the electrode blade cool, position this tube as near the point of the tissue interaction as possible without obstructing the view of the target tissue.Keep the active electrodes clean.Build-up of eschar may reduce the instrument¿s effectiveness.Do not activate the instrument while cleaning.Injury to operating room personnel may result.If original blade is removed, visually confirm new blade is completely inserted and secured before activating the pencil.We will continue to monitor for trends through the complaint system to assure patient safety.
Event or Problem Description
The distributor reported on behalf of their customer that the device, plp2020, plumepen elite surgical smoke evac pencil, 10ft tubing (b)(4), was being used during a lumbar fusion procedure on (b)(6) 2024 when it was reported, ¿cautery tip broke during use.¿ further assessment questions found that the procedure was completed with a 5-minute delay.A fragment had fallen into the patient when the assistant was wiping off the tip of the device and the tip fractured.The fragmentation was removed with ¿pick-ups¿.There was no report of injury, medical intervention, or hospitalization for the patient or user.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.